Can HPV Vaccines For Cervical Cancer Have An Effect On Plantar Verruca?
- Tracey Vlahovic DPM
- 5777 reads
- 2 comments
It is difficult to walk into a physician’s office or turn on the television without hearing about Gardasil® (Merck) or Ceravix® (GlaxoSmithKline). Gardasil is a Human Papillomavirus (HPV) Quadrivalent (Types 6, 11, 16, 18) Vaccine, Recombinant and Ceravix is a Human Papillomavirus Bivalent (Types 16 and 18) Vaccine, Recombinant. These vaccines are ultimately meant to decrease the incidence of cervical cancer by preventing infection from certain HPV types.
Males and females get Gardasil in a series of three injections at baseline, two months and six months. With the recent evidence that Gardasil protects males and females equally from developing genital warts, it seems that people in the 9-26 age range will be receiving the vaccination more so than ever before.1
This leads us to an interesting question. Will this vaccine be helpful in eradicating current plantar verruca or preventing future plantar verruca in this population? Well, the answer is not clear at this time.
Since there are no current clinical trials to address the use of the vaccines for verruca vulgaris and plantar verruca, we only have anecdotal evidence. During the Gardasil clinical trials, investigators noted that patients who already had both verruca vulgaris and plantar verruca before their vaccination had some warts clear during the trial.2 They also noted that Gardasil had a protective effect against neoplasia in patients who had HPV types 1, 2 and 3. Most plantar warts are caused by HPV types 1, 2, 4 or 63. Obviously, these types are not targets of either vaccine, which chooses the strains that are the highest risk for transformation of an HPV infection into malignancy.
Since there has been evidence of Gardasil’s cross protection with related HPV strains (45, 31 and 52) plus the aforementioned anecdotal evidence, it comes as little surprise that two articles in the Archives of Dermatology reported significant reduction of palmar and plantar verruca.3,4
In a 31-year-old man with a history of epilepsy and developmental delay, over 30 warts on his hands (and some on the feet) cleared after the administration of the three Gardasil injections and there was no recurrence 18 months after the initial injection.3 The study did not identify the HPV type of this patient’s warts but he had no previous history of genital warts or other significant history.
In another case, a 41-year-old woman with a 10-year history of both palmoplantar warts and WILD syndrome (disseminated warts, depressed cell-mediated immunity, primary lymphedema and anogenital dysplasia) tested positive for HPV type 57 in her cutaneous warts.4 Four weeks after the initial administration of Gardasil, the patient’s warts significantly reduced. Six months after the last injection, researchers noted most of the palmoplantar warts “had substantially improved or even cleared.”
In these cases, did lightning strike twice or was there a true physiologic change in the immunologic environment that allowed regression of cutaneous warts? This all remains to be seen. Hopefully, these two cases will prompt an investigation to see if the HPV vaccines can be treatments for existing cutaneous warts.
In the meantime, if you observe cutaneous warts occurring in your adolescent patients, realize that it could be due to the vaccine or simply the spontaneous natural regression of verruca. Only time and funding of clinical trials will tell.
1. http://healthland.time.com/2011/02/03/gardasil-protects-boys-and-men-fro... .
2. Ault KA. Human papillomavirus vaccines and the potential for cross-protection between related HPV types. Gynecol Oncol. 2007; 107(2)(suppl 1):S31-S33.
3. Venugopal SS, Murrell DF. Recalcitrant cutaneous warts treated with recombinant quadrivalent human papillomavirus vaccine (types 6, 11, 16, and 18) in a developmentally delayed, 31-year-old white man. Arch Dermatol. 2010; 146(5):475-7.
4. Kreuter A, Waterboer T, Wieland U. Regression of cutaneous warts in a patient with WILD syndrome following recombinant quadrivalent human papillomavirus vaccination. Arch Dermatol. 2010; 146(10):1196-7.